Hail, Scott
- When
- August 3, 1:56 PM CST to 1:57 PM CST
- Where
- Scott County, Winchester
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.470
A cluster of thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of August 3rd, then tracked southeastward into Scott and Morgan counties. A few of the storms produced hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cluster of thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of August 3rd, then tracked southeastward into Scott and Morgan counties. A few of the storms produced hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 1:23 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 223 PM CDT MON AUG 3 2009 .DISCUSSION... ISSUED 200 PM CDT MON AUG 3 2009 MORNING SHOWERS AND THUNDERSTORMS HAVE DECREASED IN COVERAGE EARLY THIS AFTERNOON WITH ONE SMALL CLUSTER OF STORMS ACRS WRN IL. WEAK SHORTWAVE THAT HELPED SPARK THE STORMS EARLY IN THE MORNING IS IN THE PROCESS PUSHING ACRS CNTRL IL BY MID AFTERNOON. HIGH THETA-E AIR ACRS WRN MO FUELING THE STORMS ACRS WRN IL EARLY THIS AFTN WITH OUR MAIN FORECAST CHALLENGE BEING COVERAGE OF STORMS THRU TUE EVENING AND THEN TEMPERATURES FOR THE END OF THE WEEK AND NEXT WEEKEND AS HEAT BUILDS INTO THE MIDWEST. SHORT TERM...TONIGHT THROUGH THURSDAY MODELS CONTINUING TO HAVE DIFFICULTY WITH THE CONVECTION AND ANY MESOSCALE BOUNDARIES PRODUCED BY THE STORMS. OPERATIONAL GFS AND NAM-WRF...ALONG WITH THE HI-RES WRF MODEL FROM SPC OFFERING DIFFERENT OPINIONS AS TO WHERE THE STORMS WL INCREASE IN COVERAGE OVERNIGHT. PROBABLY THE BEST WAY TO GO IN THIS SITUATION FOR TNT INTO TUE IS WITH CONCEPTUAL MODELS...RATHER THAN TRY TO CHASE THE QPF FILED WITH EACH SOLUTION. BEST LOW LEVEL THETA-E ADVECTION AND LOW LEVEL JET SUPPORT WOULD FAVOR NE MO/WEST CNTRL IL WITH CONVECTION TNT INTO TUE MRNG WITH A GRDL EXPANSION E AND SOUTHEAST OVERNIGHT AS THE JET VEERS MORE INTO A WESTERLY DIRECTION. PWAT VALUES TO OUR WEST FEEDING THESE STORMS AROUND 1.75 INCHES SO AFTER THE EARLY EVENING SEVERE THREAT...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY CONCERN...THE MODE WITH SWITCH TO MORE OF A HEAVY RAIN THREAT. BASED ON THE 850 MB THETA-E GRADIENT AND MOISTURE CONVERGENCE...AS WELL AS THE OUTFLOW BOUNDARY FROM THE MORNING CONVECTION...IT APPEARS FROM WEST CNTRL IL SE THRU SE IL WL HAVE THE BETTER COVERAGE OF CONVECTION TNT. FURTHER NORTH...A COLD FRONT WILL MAKE ITS WAY SE INTO THE LOWER LAKES TNT AND THAT WL PROVIDE ANOTHER FOCUS FOR SCATTERED STORMS. HIGHEST POPS WL BE FROM WRN IL SE THRU SE IL WITH PROGRESSIVELY LOWER POPS NORTH. IF CONVECTION CAN GET SOME ORGANIZATION TO IT TNT INTO TUE MRNG...THE NEXT PROBLEM WL BE TRYING TO DETAIL WHERE RENEWED DEVELOPMENT WL TAKE PLACE AS THE FRONT SETTLES SOUTH INTO CNTRL IL. NOT REAL CONFIDENT ON ANY ONE LOCATION AT THIS POINT BUT BASED ON THE EXPECTED COVERAGE TNT...IT APPEARS THE HIGHER POPS WL BE NEEDED ACRS THE SOUTH HALF OF THE FORECAST AREA ON TUESDAY. THE ACTUAL SYNOPTIC SCALE BOUNDARY WL EDGE ITS WAY ACRS THE FCST AREA TUE NIGHT INTO EARLY WED WITH A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE IS THEN EXPECTED TO PUSH SOUTHEAST INTO THE GREAT LAKES REGION LATER WEDNESDAY BRINGING DRIER AIR SOUTH INTO THE FORECAST WITH A TEMPORARY END TO THE RAIN CHANCES INTO THU. LONG TERM...FRIDAY THROUGH MONDAY LITTLE CHANGE SEEN WITH THE MEDIUM RANGE PERIOD AS MODELS ARE NOW CONSISTENTLY SUPPORTING THE IDEA OF UPPER LEVEL RIDGING BUILDING NWD ACRS THE MIDWEST AS THE PERSISTENT COOL UPPER LOW NORTH OF THE LAKES DRIFTS NORTH. THIS WILL BRING SUMMER-LIKE WEATHER BACK INTO THE AREA STARTING EITHER LATE FRIDAY OR SATURDAY WITH AFTN TEMPS ON SATURDAY THRU MONDAY AOA 90 DEGREES. LATEST ECMWF MODEL CONTINUES THIS TREND WITH THE STRONGER WESTERLY FLOW WELL NORTH OF OUR AREA BY THE WEEKEND AND INTO EARLY NEXT WEEK...AS A RESULT... ONCE THE WARM FRONT SHIFTS TO OUR NORTH BY LATE FRIDAY OR EARLY SATURDAY CONVECTION CHANCES WILL DIMINISH AND THE HEAT WILL BE ON. SMITH && .AVIATION... ISSUED 1250 PM CDT MON AUG 3 2009 NOT A LOT OF CHANGE IN FORECAST. GUSTY SWRLY WINDS TO CONTINUE MIXED WITH MOSTLY VFR CONDITIONS AND SCT TS POSSIBLE THIS AFTERNOON. GUIDANCE HAS DROPPED THE FORECAST VISIBILITY TO MVFR FOR SOME LOCATIONS...BUT WAS POSSIBLY BASED ON A MUCH MORE WIDESPREAD RAIN SHIELD THIS MORNING. HAVE HELD BACK ON DROPPED VSBYS FOR NOW...AND KEPT THE MENTION OF TS TO VC IN SPI AND DEC. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT MON AUG 3 2009 ILZ027>031-036>038-040>043-047>053-061-041630- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK- TAZEWELL-WOODFORD- 1122 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE AREA...AND SOME OF THE STORMS COULD BECOME SEVERE. THE OVERALL THREAT FOR SEVERE WEATHER WILL NOT BE WIDESPREAD...BUT THE STRONGER STORMS COULD PRODUCE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ044>046-054>057-062-063-066>068-071>073-041630- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-VERMILION- 1122 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE AREA...AND THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. HJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT MON AUG 3 2009
ILZ049-031915-
SCOTT-
121 PM CDT MON AUG 3 2009
...SIGNIFICANT WEATHER ALERT FOR SCOTT COUNTY UNTIL 215 PM CDT...
AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRIGGSVILLE...OR NEAR PITTSFIELD...MOVING
SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NAPLES...
WINCHESTER...
ALSEY...
MANCHESTER...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3977 9061 3975 9038 3966 9038 3967 9035
3964 9035 3964 9030 3952 9030 3953 9057
3964 9060 3970 9065
TIME...MOT...LOC 1820Z 299DEG 26KT 3967 9077The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192175, 192176, 192177.